FDA probing death linked to new antibiotic
Other cases of severe liver damage reported in patients taking drugJan 20, 2006 | AP Researchers reported Friday three cases of severe liver problems, including one death, in patients at a North Carolina hospital after they began taking a novel antibiotic.
Federal regulators said they were reviewing an unknown number of U.S. cases involving the drug, telithromycin, and were consulting with their counterparts overseas.
One patient at Carolinas Medical Center in Charlotte, N.C., died after taking telithromycin, which is marketed as Ketek, researchers at the hospital said. Another required and received a liver transplant, while the third recovered from drug-induced hepatitis after treatment with Ketek was stopped.
The severity of the cases warranted the researchers’ alerting doctors to what they called a “possible link with telithromycin,” said Dr. John Hanson, who works in the liver transplant center at Carolinas Medical Center.
The reports do not prove the drug caused the problems, researchers said. Nor is there enough information to support major changes in how the drug is prescribed, Hanson said. Two of the three patients reported some use of alcohol, although there was no prior evidence of liver damage.
The cases are discussed in a paper to be published March 21 in the journal Annals of Internal Medicine. The journal released an electronic version on Friday.
The drug is made by Sanofi-Aventis. A company spokeswoman did not immediately return a message seeking comment left midday Friday.
The Food and Drug Administration approved the drug, marketed as Ketek, in 2004 for treatment of acute bacterial infections from chronic bronchitis, acute bacterial sinusitis and community-acquired pneumonia. On Friday, FDA spokeswoman Susan Bro said the agency would comb through its databases for other reports of liver problems in patients treated with the drug.
“Because these liver problems are significant and somewhat idiosyncratic or unpredictable, the FDA is evaluating the use of this medicine in both the U.S. and abroad where it is used and marketed to determine whether additional warning guidance is merited,” Bro said.
Bro cautioned that patients on the drug who experience any sort of liver distress, including jaundice, should talk to their doctors immediately.